Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Jackson, MS

February 11, 2024Simpson County, Mississippi

NWS Jackson, MS issued this flash flood warning at Feb 11, 2024, 11:42 PM CST for Simpson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2024, 11:42 PM CST (05:42 UTC)
Expired
Feb 12, 2024, 2:45 AM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 46 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

838 
WGUS54 KJAN 120542
FFWJAN
MSC127-120845-
/O.NEW.KJAN.FF.W.0013.240212T0542Z-240212T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1142 PM CST Sun Feb 11 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Simpson County in central Mississippi...

* Until 245 AM CST.

* At 1142 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mendenhall, D'Lo, Pinola, Shivers and Martinville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3205 8985 3205 8966 3201 8965 3199 8965
      3176 8998 3175 9012 3177 9013 3177 9012
      3177 9011 3178 9011 3179 9011 3179 9014
      3180 9015 3181 9015

FLASH FLOOD...RADAR INDICATED

$$

86

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 11:20 PM CST, 22 minutes earlier.

Area forecast discussion, Feb 11, 11:20 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1120 PM CST Sun Feb 11 2024

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 937 PM CST Sun Feb 11 2024

Convection is ongoing this evening roughly along a line from HEZ
to JAN to TCL, with an area of stratiform rain to the north and
isolated SHRA/TS to the south. The vast majority of this activity
is occurring on the north/stable side of a warm front, which has
limited the intensity of convective wind gusts. However
sufficiently steep lapse rates aloft have resulted in several
occurrences of small hail, with a few instances earlier this
evening of larger hail. Meanwhile, within the unstable airmass
south of the front, storms have begun to increase across south LA
in response to increased forcing from an advancing upper trough
and associated surface low along with a strengthening low level
jet. As these storms move northward into parts of south/southeast
MS they may present more potential for damaging wind gusts and
tornadoes than has existed with earlier storms. Meanwhile, an
uptick may also occur north of the front into the overnight, but
the primary threat will continue to be large hail. Tornado Watch
21 continues through 1 AM, though again, the tornado threat is
focused mainly across the south/southeast MS portion of the watch.
With convection potentially lingering into the early morning
hours Monday, an extension in time is possible for some portions
of the area. Storms will gradually decrease from west to east
overnight. /DL/

&&

.DISCUSSION...
Issued at 346 PM CST Sun Feb 11 2024

Tonight through Saturday night: Severe storms are expected across
the CWA this afternoon and evening. The most intense storms are
expected along and south of a line from Winnsboro, Louisiana to De
Kalb in Kemper County Mississippi where damaging wind gusts, large
hail and a few strong tornadoes will be possible. Mid afternoon
radars showed a line of severe storms tracking east from the Highway
82 Corridor to well north of Interstate 20. This activity is
expected to hinder the development of additional severe storm
develop in its wake. Farther south though a surface low over the
east Texas/southwest Louisiana line is expected to track northeast
through Monday. This surface low was being supported by a closed low
as noted on mid afternoon satellite imagery/RAP analysis spinning
over the Texas panhandle. A warm front associated with the surface
low was noted on surface analysis near a line from Natchez to
Meridian. This warm front will try to push a little farther north
through this evening while the surface low rides along it. Storms
developing south of the warm front are expected to become focused
along the warm front to maximize potential for severe development.
In addition, locally heavy rain will also be possible with the
strongest storms and will fall over wet soils from previous rainfall
last several days. Some runoff issues should be expected and may
briefly lead to flooding of poor drainage and low lying areas.
Although the severe threat is expected to end before midnight
tonight the surface low will still be over our CWA and note shift
east of Mississippi along with its cold front until Monday morning.
This will end most of the significant rain however, light rain
chances will continue due to the closed low that will take until
Monday night to move far enough to the northeast of Mississippi to
end any chance of measurable precipitation. Cooler than normal
temperatures are expected Monday night through Tuesday night but
near normal temperatures are expected again Wednesday afternoon. Dry
weather is expected Monday night through Thursday night but rain
chances return from the southwest Friday as another low pressure
system approaches the region. Friday there will be a surface low in
the northwest Gulf that will help increase moisture over our area
while a strong cold front approaches from the central Plains. These
two features will form a squeeze play over our CWA Saturday
resulting in widespread rain followed by a return to dry weather and
cooler than normal temperatures Saturday night and Sunday. /22/

&&

.AVIATION...
(06Z TAFS)
Issued at 1117 PM CST Sun Feb 11 2024

Current radar scans continue to show numerous TSRA across much of
the area resulting in IFR/LIFR cigs across the northern half of the
area along with a mixture of VFR/MVFR and IFR cigs across the
southern half of central Mississippi. Winds will remain somewhat
northerly to start off the period before shifting to the west by 12Z
Monday. Poor flying conditions will continue through the TAF period
as the low pressure system continues to move further east across the
area. Ceilings will begin to improve a little after 16Z Monday.
Conditions will continue to improve to VFR status by 10Z Tuesday.
Expect amendments to several TAF sites throughout the period as
conditions continue to worsen due to ongoing showers and low
ceilings. /CR/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       54  63  35  57 / 100  30   0   0
Meridian      58  68  37  59 / 100  70   0   0
Vicksburg     49  57  34  58 /  90  10   0   0
Hattiesburg   59  69  37  60 / 100  70   0   0
Natchez       48  57  35  59 /  90  10   0   0
Greenville    49  55  34  56 /  60  40   0   0
Greenwood     53  60  34  57 / 100  40  10   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DL/22/CR

In the hours before

Local storm report, Feb 11, 8:33 PM CST, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
833 PM CST Sun Feb 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     Hail             6 ESE LeTourneau        32.19N 90.84W
02/11/2024  E2.00 inch       Warren             MS   Public

            Social media photo taken along Dudley Rd.

&&

DL
Special weather statement, Feb 11, 8:37 PM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
837 PM CST Sun Feb 11 2024

MSZ048-053-054-059-120345-
Jefferson MS-Copiah MS-Hinds MS-Claiborne MS-
837 PM CST Sun Feb 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLAIBORNE...EASTERN
JEFFERSON...SOUTH CENTRAL HINDS AND COPIAH COUNTIES THROUGH 945 PM
CST...

At 837 PM CST, Doppler radar was tracking a strong thunderstorm over
Blue Hill, or 10 miles east of Fayette, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Pleasant Hill, Allen, Peyton, Barlow, and Mcbride around 845 PM
  CST.
  Glancy and Dentville around 900 PM CST.
  Hazlehurst around 905 PM CST.
  Crystal Springs and Gallman around 910 PM CST.
  Hopewell around 925 PM CST.
  Terry around 935 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CST for central, south
central and southwestern Mississippi.

&&

LAT...LON 3162 9093 3187 9091 3214 9029 3182 9015
      3170 9063 3170 9073 3167 9074
TIME...MOT...LOC 0237Z 243DEG 39KT 3173 9088

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

86
Local storm report, Feb 11, 8:39 PM CST, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
839 PM CST Sun Feb 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Tstm Wnd Dmg     2 E Madison             32.47N 90.08W
02/11/2024                   Madison            MS   Public

            Tree downed over Hoy Rd.

&&

DL
Local storm report, Feb 11, 8:51 PM CST, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
851 PM CST Sun Feb 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Hail             2 E Lucern              32.51N 89.19W
02/11/2024  E0.70 inch       Newton             MS   Public

            Social media report.

&&

DL
Special weather statement, Feb 11, 9:25 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
925 PM CST Sun Feb 11 2024

LAZ026-MSZ060-061-120430-
Concordia LA-Adams MS-Franklin MS-
925 PM CST Sun Feb 11 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CONCORDIA PARISH...
WESTERN FRANKLIN AND SOUTHERN ADAMS COUNTIES THROUGH 1030 PM CST...

At 925 PM CST, Doppler radar was tracking a strong thunderstorm near
Sibley, or 17 miles south of Natchez, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Natchez and Sibley around 930 PM CST.
  Kingston around 935 PM CST.
  Cranfield around 945 PM CST.
  Roxie around 950 PM CST.
  Kirby and Hamburg around 955 PM CST.
  New Hope around 1010 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CST for northeastern
Louisiana...and southwestern Mississippi.

&&

LAT...LON 3124 9155 3136 9160 3163 9118 3163 9115
      3161 9115 3161 9071 3139 9099 3134 9114
      3137 9124 3136 9131 3131 9143 3132 9147
      3129 9147 3128 9150 3124 9148 3121 9153
TIME...MOT...LOC 0325Z 238DEG 42KT 3132 9149

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

86
Local storm report, Feb 11, 9:56 PM CST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
956 PM CST Sun Feb 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Flash Flood      4 SSW Terry             32.05N 90.34W
02/11/2024                   Hinds              MS   Trained Spotter

            Six inches of water covering Old Highway 51
            at the Hinds/Copiah Co line.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 6:14 PM CSTSpecial Weather StatementJANRankin31 min
Feb 11, 6:21 PM CSTSevere Thunderstorm WarningJANLeake, Scott39 min
Feb 11, 6:45 PM CSTSevere Thunderstorm WarningJANAttala, Neshoba, Winston26 min
Feb 11, 7:03 PM CSTFlash Flood WarningJANClaiborne, Hinds, Madison, Warren3 hr
Feb 11, 7:05 PM CSTSpecial Weather StatementJANNeshoba40 min
Feb 11, 7:49 PM CSTSpecial Weather StatementJANClaiborne41 min
Feb 11, 7:52 PM CSTSpecial Weather StatementJANCopiah38 min
Feb 11, 7:56 PM CSTSpecial Weather StatementJANLeake49 min
Feb 11, 8:18 PM CSTSpecial Weather StatementJANRankin57 min
Feb 11, 8:28 PM CSTRiver Flood WarningJANNoxubee12 hr
Feb 11, 8:37 PM CSTSpecial Weather StatementJANCopiah68 min
Feb 11, 9:03 PM CSTFlash Flood WarningJANCopiah, Hinds, Rankin, Scott, Simpson3 hr
Feb 11, 9:25 PM CSTSpecial Weather StatementJANAdams, Franklin65 min
Feb 11, 10:42 PM CSTSevere Thunderstorm Warning Considerable damage threatJANCovington, Forrest, Jones, Lamar, Marion36 min
Feb 11, 11:43 PM CSTSevere Thunderstorm WarningJANMarion30 min
Feb 12, 12:05 AM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar27 min
Feb 12, 12:11 AM CSTSevere Thunderstorm WarningJANCopiah, Franklin, Lincoln34 min
Feb 12, 12:22 AM CSTSevere Thunderstorm WarningJANJones53 min
Feb 12, 12:38 AM CSTSevere Thunderstorm WarningJANClarke, Jasper82 min
Feb 12, 1:38 AM CSTRiver Flood WarningJANLeake4 days
Feb 12, 1:40 AM CSTSevere Thunderstorm WarningJANLamar, Marion65 min
Feb 12, 1:48 AM CSTRiver Flood WarningJANYazoo5 days
Feb 12, 2:09 AM CSTSevere Thunderstorm WarningJANForrest46 min
Feb 12, 2:24 AM CSTFlash Flood WarningJANClarke, Jasper, Jones2 hr
Feb 12, 3:21 AM CSTRiver Flood WarningJANMadison, Yazoo10 days
Feb 12, 8:06 AM CSTRiver Flood WarningJANHinds, Warren8 days
Feb 12, 8:08 AM CSTRiver Flood WarningJANCopiah, Simpson4 days
Feb 12, 11:14 AM CSTRiver Flood WarningJANNeshoba4 days
Feb 12, 11:14 AM CSTRiver Flood WarningJANLeake5 days
Feb 12, 11:28 AM CSTRiver Flood WarningJANLawrence5 days
Feb 12, 11:28 AM CSTRiver Flood WarningJANMarion24 hr

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.